Tennessee, 2005Damaging Wind in Tennessee, April 22, 2005
April 22, 2005 · NWS MRX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 22, 8:45 AM EST, 3 hours 50 minutes earlier.
Area forecast discussion, Apr 22, 8:45 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 AM EDT FRI APR 22 2005
.DISCUSSION...UPDATED POPS TO CATEGORICAL FOR TODAY AREAWIDE WITH
UPPER DIFFLUENCE INCREASING AND AREA OF CONVECTION POISED TO SLIDE
EAST INTO AREA.
PREVIOUS DISCUSSION FOLLOWS:
SHORT TERM....SHORT TERM (TODAY AND TONIGHT)...MINIMAL COVERAGE OF
SHOWERS/STORMS AT THIS TIME...WITH SCATTERED COVERAGE STILL NOTED
ACROSS MIDDLE TN WHERE SOME INSTABILITY LINGERS. EXPECT THIS AREA
TO CONTINUE TO PUSH EAST THIS MORNING AS SHORTWAVE TROUGH APPROACHES
AND AIRMASS BECOMES UNSTABLE ACROSS OUR REGION. PREVIOUS GRIDS
REFLECTED THIS QUITE WELL...ALTHO I DID RAISE POPS UP INTO
CATEGORICAL VALUES THIS AFTERNOON ACROSS GENERALLY WRN PARTS OF EAST
TN.
SHORT RANGE MODELS SIMILAR WITH TIMING BRUNT OF SHOWERS AND STORMS
TO DECREASE...ALTHO GFS IS JUST A FEW HOURS QUICKER TO END THAN NAM
(ETA). PREVIOUS WX/POP GRIDS LOOKED LIKE A GOOD COMPROMISE AND WERE
LEFT AS IS. THREAT OF SEVERE STORMS LATER TODAY AND EARLY TONIGHT
LOOKS TO BE MAINLY DAMAGING WINDS...AS FREEZING LEVEL DOES NOT FALL
SHARPLY UNTIL SATURDAY. WE WILL UPDATE THE SPSMRX PRODUCT AND ALSO
HIGHLIGHT THE MODERATE RISK OF SEVERE STORMS IN THE HAZARDOUS
WEATHER OUTLOOK.
OTHERWISE...WENT CLOSE TO MAV MOS FOR HIGH TEMPS TODAY...THEN TRENDED
MIN TEMPS DOWN A BIT ACROSS THE BOARD FOR TONIGHT IN LINE WITH
LATEST MOS.
LONG TERM...(SATURDAY THROUGH THURSDAY)...STRONG COLD FRONT WITH
DEEP TROUGH WITH VERY COLD AIR FOR THIS TIME OF YEAR WILL CAUSE A
BIG DROP IN TEMPERATURES SATURDAY AS COMPARED TO THE STRING OF DAYS
IN THE 70S. THE FRONT SHOULD BE EAST OF THE MOUNTAINS BY MORNING AND
HIGHS FOR THE DAY WILL PROBABLY BE REACHED DURING THE MORNING WITH
STEADY TO FALLING TEMPERATURES DURING THE DAY. COLDER AND DRIER AIR
ALOFT WILL DROP FREEZING LEVELS TO 3 TO 4 THOUSAND FEET BY EVENING.
PRECIPITATION WILL DECREASE AND LIKELY END IN THE SOUTHERN VALLEY
AND SOUTHERN PLATEAU BY AFTERNOON. STRONG WINDS AT THE HIGHER
ELEVATIONS MAY REQUIRE A WIND ADVISORY FOR SATURDAY. A BIG CONCERN
SATURDAY NIGHT AND EARLY SUNDAY WILL BE SNOWFALL. THE BEST CHANCE
FOR ACCUMULATING SNOW WILL BE THE HIGHEST ELEVATIONS OF THE SMOKIES
AND NORTHEAST TENNESSEE WHERE TEMPERATURES WILL BE COLDEST AND ARE
ALSO IN FAVORED UPSLOPE LOCATIONS. AT LOWER ELEVATIONS SNOW SHOWERS
WILL BE LESS LIKELY AS AIRMASS DRIES OUT. GROUND TEMPERATURES SHOULD
BE TOO WARM AT LOWER ELEVATIONS FOR ANY ACCUMULATIONS BUT HIGHER
ELEVATIONS COULD SEE A COUPLE INCHES. LOWS SUNDAY MORNING WILL ALSO
BE A SHOCK WITH READINGS IN THE 30S ONLY A FEW DEGREES ABOVE RECORDS
FOR THE DATE. SOME LOCATIONS MAY EVEN DROP TO FREEZING OR BELOW
ACROSS SW VA AND NE TN AND THE HIGHER ELEVATIONS OF THE MOUNTAINS.
COLD TEMPERATURES WILL PERSIST SUNDAY AS COLD UPPER LOW AND TROUGH
LIFTS SLOWLY NORTHEAST. CLOUDS WILL KEEP TEMPERATURES IN THE 40S AND
50S WITH STILL SHOWERS POSSIBLE NE HALF OF FORECAST AREA. TROUGH
STAYS OVER THE EASTERN THIRD OF THE COUNTRY THROUGH MID WEEK WITH
BELOW NORMAL TEMPERATURES AND ANOTHER SYSTEM MOVING IN MONDAY NIGHT
THROUGH WEDNESDAY.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.
&&
SON
Hazardous weather outlook, Apr 22, 4:20 AM EST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
520 AM EDT FRI APR 22 2005
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-230930-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
520 AM EDT (420 AM CDT) FRI APR 22 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.
.DAY ONE (TODAY AND TONIGHT)...
THERE IS A MODERATE RISK OF SEVERE STORMS FOR MOST OF EAST TENNESSEE
AS WELL AS CHEROKEE AND CLAY COUNTIES OF NORTH CAROLINA. A SLIGHT
RISK OF SEVERE STORMS IS ALSO EXPECTED FOR NORTHEAST TENNESSEE AND
SOUTHWESTERN VIRGINIA.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS...MOVING EAST FROM
EASTERN PARTS OF MIDDLE TENNESSEE EARLY THIS MORNING...ARE NOT
EXPECTED TO REACH SEVERE LEVELS. HOWEVER...AS A STRONG LOW PRESSURE
SYSTEM AND ASSOCIATED COLD FRONT APPROACH THE REGION THIS AFTERNOON
AND EVENING...SCATTERED STRONG TO SEVERE STORMS ARE EXPECTED TO
DEVELOP AND MOVE EAST AT AROUND 30 MPH.
DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN SEVERE WEATHER THREATS
FROM THESE STORMS...WITH A WIDESPREAD OUTBREAK OF DAMAGING WINDS
POSSIBLE. IN ADDITION...ISOLATED TORNADOES CAN NOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...
FOR SATURDAY AND SUNDAY...MUCH COLDER AIR WILL MOVE INTO THE REGION
BEHIND THE PASSAGE OF THE STRONG COLD FRONT. TEMPERATURES ARE
EXPECTED TO FALL CLOSE TO OR BELOW FREEZING ACROSS MUCH OF THE REGION
ON SATURDAY NIGHT...AND AGAIN ON SUNDAY NIGHT ACROSS SOUTHWESTERN
VIRGINIA AND NORTHEAST TENNESSEE. IN ADDITION...SCATTERED SNOW
SHOWERS WITH SOME LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE ACROSS
THE HIGHER ELEVATIONS...MAINLY ABOVE 2500 FEET.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FOR MONDAY THROUGH
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.
TG
In the hours before
Local storm report, Apr 22, 10:50 AM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1150 AM EDT FRI APR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 AM TSTM WND DMG 5 SW KINGSTON 35.82N 84.57W
04/22/2005 ROANE TN LAW ENFORCEMENT
SEVERAL TREES DOWN ON AND ALONG RIVER ROAD OR HIGHWAY
304.
1125 AM TSTM WND DMG HARRIMAN 35.93N 84.56W
04/22/2005 ROANE TN LAW ENFORCEMENT
SEVERAL TREES DOWN ON AND ALONG CUMBERLAND STREET IN
HARRIMAN.
1140 AM TSTM WND GST OAK RIDGE 35.96N 84.30W
04/22/2005 60 MPH ANDERSON TN TRAINED SPOTTER
&&
FERRELLLocal storm report, Apr 22, 11:28 AM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1228 PM EDT FRI APR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM TSTM WND DMG SWEETWATER 35.60N 84.47W
04/22/2005 MONROE TN LAW ENFORCEMENT
1 TREE DOWN IN SWEETWATER.
1125 AM HAIL MADISONVILLE 35.52N 84.36W
04/22/2005 0.88 INCH MONROE TN LAW ENFORCEMENT
NICKEL SIZED HAIL IN MADISONVILLE.
1201 PM TSTM WND DMG MARYVILLE 35.75N 83.97W
04/22/2005 BLOUNT TN LAW ENFORCEMENT
SEVERAL TREES DOWN COUNTYWIDE.
&&
FERRELLLocal storm report, Apr 22, 11:44 AM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1244 PM EDT FRI APR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM TSTM WND DMG KNOXVILLE 35.97N 83.95W
04/22/2005 KNOX TN LAW ENFORCEMENT
FROM 1145 AM THROUGH 1200 PM, TREES AND POWERLINES DOWN
COUNTYWIDE.
&&
FERRELLLocal storm report, Apr 22, 12:10 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
110 PM EDT FRI APR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND DMG 3 E SHARPS CHAPEL 36.34N 83.75W
04/22/2005 UNION TN LAW ENFORCEMENT
SEVERAL TREES DOWN.
1243 PM HAIL RUTLEDGE 36.27N 83.52W
04/22/2005 0.75 INCH GRAINGER TN LAW ENFORCEMENT
PENNY SIZED HAIL IN RUTLEDGE.
1244 PM TSTM WND DMG 5 SW MORRISTOWN 36.16N 83.36W
04/22/2005 HAMBLEN TN LAW ENFORCEMENT
A POWER POLE AND SEVERAL POWERLINES DOWN IN ALPHA NEAR
INTERSECTION OF HIGHWAY 11E AND HIGHWAY 160.
&&
FERRELLLocal storm report, Apr 22, 12:17 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
117 PM EDT FRI APR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 PM TSTM WND GST BYBEE 36.04N 83.18W
04/22/2005 60 MPH COCKE TN AMATEUR RADIO
ESTIMATED 60 MPH WINDS IN THE BYBEE AREA.
&&
FERRELLThunderstorm Wind, Greene
- When
- April 22, 12:35 PM EST to 12:45 PM EST
- Where
- Greene County, Mosheim
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.200, -82.950
A few trees down in the south half of county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, April 22, 2005$473,000 · 1.75 in hail · 85 events
- Hail and Damaging Winds in Indiana, April 22, 2005$250,000 · 1.75 in hail · 54 events
- Hail in Louisiana, April 22, 2005$950,000 · 1.75 in hail · 6 events
- Damaging Winds in Tennessee, April 22, 2005$960,000 · 60 kt wind · 5 events
- Damaging Wind in Louisiana, April 22, 2005$800,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Kentucky, April 22, 2005$90,000 · 1 in hail · 28 events
- Tornado and Hail in Alabama, April 22, 2005$155,000 · F0 · 14 events
- Hail and Damaging Winds in Illinois, April 22, 2005$59,000 · 2 in hail · 21 events
- Damaging Wind in Alabama, April 22, 2005$125,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Indiana, April 22, 2005$85,000 · 1.75 in hail · 9 events
- Flash Flooding and Flooding in Ohio, April 22, 2005$73,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Indiana, April 22, 2005$72,000 · 2.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442846.